Connecticut, 2011Flash Flooding in Connecticut, September 23, 2011
September 23, 2011 · NWS OKX · 2 events in 1 county or zone
An approaching cold front stalled near the area as waves of low pressure moved from south to north along it. A deep southwest flow extended down the East Coast of the United Stated and aided in the transport of tropical moisture from the Gulf of Mexico and Western Atlantic Ocean, which resulted in heavy rain and flash flooding in Fairfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front stalled near the area as waves of low pressure moved from south to north along it. A deep southwest flow extended down the East Coast of the United Stated and aided in the transport of tropical moisture from the Gulf of Mexico and Western Atlantic Ocean, which resulted in heavy rain and flash flooding in Fairfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 23, 2:55 PM EST, 5 minutes earlier.
Area forecast discussion, Sep 23, 2:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
355 PM EDT FRI SEP 23 2011
.SYNOPSIS...
A SERIES OF DISTURBANCES OUT AHEAD OF A SLOW MOVING FRONTAL
SYSTEM TO THE WEST WILL PRODUCE UNSETTLED WEATHER THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. A COLD FRONT IS THEN EXPECTED
PASS THROUGH MIDWEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A NEARLY STATIONARY UPPER LOW OVER THE MIDWEST AND A RIDGE OVER THE
WESTERN ATLANTIC ARE SETTING UP A PIPELINE OF DEEP TROPICAL
MOISTURE. PRECIPITABLE WATER VALUES AS INDICATED BY THE 12Z OKX
SOUNDING ARE AROUND 2 INCHES. A CAROUSEL OF SHORT WAVE ENERGY EMBEDDED
IN THE DEEP-LAYERED SOUTHERLY FLOW WILL SEND WAVES OF LOW PRESSURE
ACROSS THE AREA INTO SAT MORNING. THUS...EXPECTING SHOWERS WITH
EMBEDDED POCKETS OF HEAVY RAINFALL. ALREADY THIS AFTERNOON...NYC
SAW OVER TWO INCHES OF RAINFALL IN 3 HOURS...WITH RAINFALL RATES
APPROACHING AN INCH AN HOUR. FORTUNATELY...THE INSTABILITY IS
WEAK...OTHERWISE RAINFALL RATES WOULD BE SIGNIFICANTLY HIGHER WITH
DEEPER CONVECTION.
THE HEAVIEST RAINFALL WILL RUN THROUGH THE EARLY MORNING HOURS SAT
BEFORE SOME MID LEVEL DRY OVER THE SOUTHERN APPALACHIANS NOTED ON
THE LATEST WATER VAPOR IMAGERY LIFTS NE TOWARD THE REGION. THE
GFS IS MOST AGGRESSIVE WITH THE DRY AIR PUNCH...AND THE NAM WRF
LESS SO. THE NAM IS THUS SLOWER IN DRYING CONDITIONS OUT ON SAT
AS SEVERAL MESOSCALE LOWS AND VERY HEAVY RAINFALL MOVE TO THE EAST
OF NYC. THERE IS THOUGH MUCH UNCERTAINTY WITH BOTH THE TIMING AND
INTENSITY OF SUCH SMALL SCALE FEATURES. WHAT IS CLEAR IS THAT
MOISTURE IS DEEP WITH LARGE SCALE WARM ADVECTION. THIS BY ITSELF
SHOULD GIVE THE REGION ANOTHER 1 TO 2 INCHES OF RAINFALL...WITH
LOCALIZED HIGHER AMOUNTS UP TO 4 INCHES. THE FLASH FLOOD WATCH
WILL REMAIN IN EFFECT THROUGH THE DAY SAT.
THE FRONTAL BOUNDARY TO THE WEST WILL WEAKEN AS IT MOVES INTO THE
AREA ON SAT.
OVERNIGHT LOWS WILL GENERALLY BE IN THE LOWER 60S. NOT MUCH CHANGE
FROM WHERE THEY ARE NOW WITH THE CLOUD COVER...RAIN...AND HIGH DEW
POINTS IN PLACE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A STALLED OUT FRONTAL BOUNDARY OVER THE AREA SAT WEAKENS AND
DISSIPATES. THERE IS SOME UNCERTAINTY AS PREVIOUSLY MENTIONED WITH
THE AMOUNT OF DRY AIR THAT MOVES INTO THE MID LEVELS BY MORNING.
THIS WILL SHUT DOWN THE HEAVIEST RAINFALL AS IT SHIFTS EAST ACROSS
LI AND CT IN THE MORNING. BY AFTERNOON...ONLY SCATTERED SHOWERS
ARE EXPECTED ACROSS THE TRI-STATE AREA. THERE IS ONE SMALL CAVEAT
HERE...WITH THE UPPER AIR PATTERN AS STAGNANT AS IT IS...AND THE
DEEP TROPICAL CONNECTION...ADDITIONAL ROUNDS OF HEAVY RAINFALL ARE
NOT OUT OF THE QUESTION. THE BEST FORECAST AT THIS TIME IS TO
SHIFT THE AXIS OF HEAVY WARM CONVEYOR BELT RAINS TO THE EAST ON
SAT. THUS...GOOD CHANCE POPS WILL CONTINUE SAT AFT AND NIGHT.
SUBSEQUENT MODEL RUNS AND FORECAST WILL NEED TO BE CLOSELY
MONITORED REGARDING THE HEAVY RAINFALL POTENTIAL.
ANOTHER WARM...HUMID AFTERNOON WILL BE ON TAP SAT WITH HIGHS IN THE
MID TO UPPER 70S. OVERNIGHT LOWS WILL BE THE 60S. GENERALLY...TEMPS
WILL BE RUNNING 5 TO 8 DEGREES ABOVE NORMAL.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
500 MB CUTOFF LOW CENTER IS FORECAST TO BE JUST SW OF THE GREAT
LAKES SUNDAY...THEN SLOWLY MOVES THROUGH THE GREAT LAKES REGION
MONDAY AND TUESDAY. MODELS THEN SUGGEST THAT IT GETS PICKED UP BY A
NORTHERN STREAM TROUGH WEDNESDAY NIGHT WITH THE TROUGH AXIS PASSING
THROUGH THURSDAY INTO THURSDAY NIGHT.
AT THE SURFACE...BEST GUESS IS THAT A STATIONARY FRONT REMAINS JUST
OFFSHORE EARLY SUNDAY AND THEN SLOWLY PUSHES SOUTH THROUGH
MONDAY MORNING. MODELS ARE SPLIT ON WHETHER OR NOT A WAVE OF LOW
PRESSURE DEVELOPS SOUTH OF US ALONG THIS BOUNDARY AND PUSHES BACK
TOWARDS US LATER IN THE DAY MONDAY. BUT IT DOES APPEAR THAT AN
OCCLUDED FRONT OR TRIPLE POINT SLOWLY APPROACHES US FROM THE WEST ON
TUESDAY BEFORE PASSING THROUGH ON WEDNESDAY. A WEAK TROUGH MAY THEN
PASS THROUGH SOMETIME ON THURSDAY. WEAK HIGH PRESSURE THEN REMAINS
IN PLACE DURING FRIDAY.
IN TERMS OF WEATHER...HAVE CHANCE POPS ALL THE WAY THROUGH WEDNESDAY
NIGHT DUE TO THE SURFACE FEATURES NEARBY. SEEMS AS IF SUNDAY WOULD
HAVE THE BEST CHANCE OF FEATURING THE LEAST COVERAGE OF SHOWERS
DURING THIS STRETCH. WEDNESDAY NIGHT COULD ALSO TURN OUT TO BE
DRY...ESPECIALLY IF THE OCCLUDED FRONT PASSES TO THE EAST BY THIS
TIME AS FORECAST. WITH THE POTENTIAL OF PARTIAL SUNSHINE PROMOTING
SUFFICIENT CAPE...HAVE A CHANCE OF THUNDER DURING THE AFTERNOON
HOURS OF SUNDAY AND MONDAY...AND AGAIN ON WEDNESDAY WITH HELP OF
FORCING FORM THE TRIPLE POINT/FRONT PASSING THROUGH. AT
NIGHT...LIGHT WINDS AND DEWPOINTS IN THE 60S EXPECTED TO RESULT IN
PATCHY FOG THROUGH TUESDAY NIGHT. ON THURSDAY...THE COMBINATION OF
CYCLONIC FLOW ALOFT AND A SURFACE TROUGH WARRANTS SLIGHT CHC POPS.
FRIDAY LOOKS DRY AT THIS TIME. HIGHS THROUGH THE LONG TERM GENERALLY
IN THE 70S...WITH SOME SPOTS REACHING 80 ON SUNDAY.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SE-S FLOW 5-10 KT MAY BACK MORE E-SE LATE THIS AFTERNOON BEFORE
VEERING BECOMING SE-S AGAIN THIS EVENING...AND THEN MORE DUE S
LATER TONIGHT INTO SAT MORNING.
BRIEF TEMPO IMPROVEMENT TO MVFR IS POSSIBLE AT SOME LOCATIONS
BEFORE 21Z AS RAIN DIMINISHES IN INTENSITY...OTHERWISE EXPECT
HIGH CONFIDENCE IN PREVAILING IFR CONDITIONS IN RAIN...LIKELY
BECOMING LIFR LATE TONIGHT INTO EARLY SAT MORNING AS OCCURRED LATE
LAST NIGHT AND EARLY THIS MORNING. SOME UNCERTAINTY EXISTS AS TO
ANY DEGREE OF IMPROVEMENT LATER SAT MORNING AS DRIER AIR MAY
MOVE IN ALOFT...ATTM PREFER TO MAINTAIN IFR OR LOWER FOR NEARLY
THE ENTIRE PERIOD.
...NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KEWR FCSTER COMMENTS: BRIEF TEMPO IMPROVEMENT TO MVFR POSSIBLE
BEFORE 21Z.
KJFK FCSTER COMMENTS: IFR CONDITIONS SHOULD PERSIST.
KLGA FCSTER COMMENTS: BRIEF TEMPO IMPROVEMENT TO MVFR POSSIBLE
BEFORE 21Z.
KTEB FCSTER COMMENTS: BRIEF TEMPO IMPROVEMENT TO MVFR POSSIBLE
BEFORE 21Z.
KHPN FCSTER COMMENTS: IFR/LIFR CONDITIONS SHOULD PERSIST.
KISP FCSTER COMMENTS: IFR CONDITIONS SHOULD PERSIST.
OUTLOOK FOR 18Z SAT THROUGH TUE...
SUB-VFR CONDITIONS EXPECTED VIA MOIST S-SE FLOW...WITH CHANCES OF
SHOWERS AND ISOLD AFTERNOON THUNDER...ALSO NIGHTTIME AND EARLY
MORNING LOW CLOUDS AND FOG.
&&
.MARINE...
A STRENGTHENING S/SE FLOW TONIGHT WILL BRING GUSTS UP TO 20 KT ON
THE OCEAN WATERS. THIS THOUGH WILL BE SHORT LIVED AS A FRONTAL
SYSTEM MOVES INTO THE AREA BY MORNING WITH A WEAKENING SLY FLOW.
WAVEWATCH GUIDANCE BRINGS SEAS UP 6 FT OVERNIGHT. THIS SEEMS TO BE
OVERDONE BASED ON UPSTREAM BUOYS. FOR THE TIME...HAVE KEEP SEAS BELOW
5 FT LATE TONIGHT THROUGH SAT NIGHT. THIS WILL NEED TO BE CLOSELY
MONITORED.
WINDS THROUGH THE REST OF THE FORECAST PERIOD ARE NOT EXPECTED TO
BE AN ISSUE. THERE IS A CHANCE HOWEVER THAT A SE SWELL COULD PUSH
SEAS UP TO 5 FT ON THE OCEAN WATERS AT SOME POINT AS INDICATED BY
WAVEWATCH. HAVE KEPT SEAS BELOW 5 FT THROUGH AT LEAST MONDAY
EVENING HOWEVER AS WAVEWATCH GUIDANCE STILL APPEARS TO BE RUNNING
TOO HIGH...AND WE'RE EXPECTED TO BE IN THE ABSENCE OF AT LEAST A
MODERATE PERSISTENT ONSHORE FLOW OR A COASTAL LOW THROUGH THIS
TIME. BETTER CHANCE OF 5 FT SEAS LATE MONDAY NIGHT THROUGH
WEDNESDAY WITH A LONGER PERIOD OF ONSHORE FLOW.
&&
.HYDROLOGY...
AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS FORECAST THROUGH THE
DAY SAT...WITH ISOLATED HIGHER AMOUNTS OF UP TO 4 INCHES. AS NOTED
THIS AFTERNOON...RAINFALL RATES HAVE APPROACHED AN INCH AN HOUR
AND THESE RATES WILL BE POSSIBLE THROUGH SAT MORNING. THE HEAVIEST
RAIN IS FORECAST TO PASS EAST OF THE AREA BY MORNING. THERE IS
THOUGH SOME UNCERTAINTY IN THE FORECAST WITH A VERY STAGNANT
PATTERN IN PLACE AND THE AVAILABILITY OF DEEP TROPICAL MOISTURE.
SUBSEQUENT BOUTS OF RAIN ARE POSSIBLE THROUGH EARLY NEXT WEEK.
BASED ON THE FORECAST RAINFALL AMOUNTS...FLOODING OF RIVER
FORECAST POINTS IS NOT ANTICIPATED AT THIS TIME...BUT
SMALLER...FLASHIER STREAM AND RIVERS WILL BE SUSCEPTIBLE TO
FLOODING SHOULD ADDITIONAL HEAVY RAINFALL MATERIALIZE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH SATURDAY EVENING FOR CTZ005>012.
NY...FLOOD WATCH THROUGH SATURDAY EVENING FOR NYZ067>075-078>081-
176>179.
NJ...FLOOD WATCH THROUGH SATURDAY EVENING FOR NJZ002-004-006-
103>108.
MARINE...NONE.
&&
SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JC
AVIATION...GOODMAN
MARINE...JC/DW
HYDROLOGY...DWHazardous weather outlook, Sep 23, 8:24 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
924 AM EDT FRI SEP 23 2011
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241330-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
924 AM EDT FRI SEP 23 2011
...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-241330-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
924 AM EDT FRI SEP 23 2011
...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
DENSE FOG ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Sep 23, 11:55 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1255 PM EDT FRI SEP 23 2011
CTZ005>012-NYZ067>071-075-078>081-177>179-231800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
1255 PM EDT FRI SEP 23 2011
MODERATE TO OCCASIONALLY HEAVY RAIN SHOWERS WILL MOVE ACROSS THE
AREA THIS AFTERNOON. LOCALIZED RAINFALL RATES MAY APPROACH AN
INCH AN HOUR...BUT GENERALLY AMOUNTS WILL BE A TENTH OF AN INCH
OR LESS. VISIBILITIES IN THE FOG HAVE IMPROVED...BUT THERE MAY
STILL BE PATCHES LESS THAN A MILE.
Flash Flood, Fairfield
- When
- September 23, 3:00 PM EST to 3:30 PM EST
- Where
- Fairfield County, 1.21 mi WSW of Germantown
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.391, -73.450
The intersection of Main St. and Wooster St. was closed due to flooding in Danbury.
Flash Flood, Fairfield
- When
- September 23, 4:00 PM EST to 4:30 PM EST
- Where
- Fairfield County, 0.45 mi NNW of Harborview to 0.32 mi N of Harborview
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.086, -73.422
In Norwalk, the intersection of Meadow St. and Wilson Street was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in California, September 23, 2011$115,000 · 50 kt wind · 2 events
- Flash Flood in South Carolina, September 23, 2011$35,000 · 1 event
- Flash Flooding and Flood in Pennsylvania, September 23, 2011$25,000 · 5 events
- Dense Fog in Illinois, September 23, 201119 events
- Dense Fog in Missouri, September 23, 201111 events
- Flash Flooding and Flood in Maryland, September 23, 201110 events
- Dense Fog in Virginia, September 23 to 24, 20118 events
- Dense Fog in Kentucky, September 23, 20116 events
- Flooding in Pennsylvania, September 23 to 24, 20116 events
- Flash Flooding in North Carolina, September 23, 20113 events
- High Wind in Montana, September 23, 201165 kt wind · 3 events
- Flash Flooding and Flood in New York, September 23, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349781, 349782.